Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 105, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 2000, 4:00 PM CDT for Peoria County, Stark County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 4:00 PM CDT (21:00 UTC)
- Expired
- May 18, 2000, 4:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Peoria County, IL, Stark County, IL
The radar
The Quad Cities radar (KDVN), 95 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:37 PM CDT | Thunderstorm Wind | Monica, IL | Several large tree limbs were blown down in Monica. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 182101
SVRSPI
ILC143-175-182145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
400 PM CDT THU MAY 18 2000
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STARK COUNTY IN CENTRAL ILLINOIS
PEORIA COUNTY IN CENTRAL ILLINOIS
* UNTIL 445 PM CDT
* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES WEST OF LAURA...OR ABOUT 21 MILES
NORTHWEST OF PEORIA...MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRIMFIELD
LAURA
ELMORE
WEST JERSEY
PRINCEVILLE
WYOMING
CASTLETON
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.
LAT...LON 4100 9000 4077 8999 4097 8945 4098 8966
4124 8966
HEDGES
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:30 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 18, 2:30 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 230 PM CDT THU MAY 18 2000 A NEW TORNADO WATCH HAS BEEN ISSUED...ROUGHLY WEST OF A LINE FROM BLOOMINGTON TO DECATUR TO TAYLORVILLE UNTIL 9 PM. INGREDIENTS REMAIN FAVORABLE FOR THE RAPID DEVELOPMENT OF SUPERCELLS WITH TORNADOES AND LARGE HAIL IN CENTRAL ILLINOIS. SEVERAL BOUNDARIES LYING AROUND... INCLUDING ONE SOUTHWARD MOVING ONE NEAR I-80...AND SEVERAL SMALLER ONES IN EAST CENTRAL ILLINOIS DUE TO LATE MORNING SEVERE T-STORMS ...WILL ENHANCE THE SUPERCELLS CAUSING THEM TO BECOME TORNADIC QUICKLY. WILL OBVIOUSLY HIGHLIGHT THE THREAT OF SEVERE WEATHER THIS EVENING IN WRN HALF OF FORECAST AREA (CURRENTLY IN THE WATCH)...AND MENTION SEVERE THREAT CONTINUING IN ERN HALF OF AREA LATE EVENING AND TONIGHT. WATER IMAGERY INDICATED AN UPR LOW IN SRN IA...WHICH IS FORECAST TO SHEAR ENE IN RESPONSE TO A NRN STREAM TROUGH DIGGING FROM JUST EAST OF HUDSON BAY TO THE CANADIAN MARITIMES. A NEARLY ZONAL FLOW WILL DEVELOP ACROSS THE NRN U.S. ON FRIDAY AS A RESULT. VORTICITY SHEARING ACROSS NRN IL FRIDAY...AND A SURFACE LOW TRACKING TOWARD WCENT IND BY FRI MORNING...WILL RESULT IN LINGERING LIGHT RAIN IN THE NRN HALF OF ILX FORECAST AREA. LOW LEVEL COLD AIR ADVECTION AND PLENTY OF CLOUDS WILL PRODUCE COOL TEMPS IN THE MIDDLE TO UPPER 60S AS WELL. THE FRONTAL BOUNDARY IS EXPECTED TO MOVE SOUTH OF THE OH VALLEY BY FRIDAY NIGHT...ALLOWING ANTICYCLONIC FLOW TO DEVELOP AND PARTIAL CLEARING. IF SKIES COMPLETELY CLEAR FRIDAY NIGHT WE MAY HAVE FOG TO DEAL WITH SAT MORNING...BUT WILL ADDRESS THAT LATER. CURRENT FORECAST FOR THE WEEKEND INDICATES DRY WEATHER ACROSS CENT AND SE IL. AVN MODEL IS VERY VIGOROUS IN STRENGTHENING A SRN STREAM WAVE SATURDAY...CAUSING A LOW TO MOVE ALONG THE FRONT FROM NE TEXAS INTO THE LOWER OH VALLEY BY SAT NIGHT. THE AVN FORECASTS ALL KINDS OF OVERRUNNING RAINFALL TO PUSH INTO SRN AND CENT IL SATURDAY. I BELIEVE THAT THE AVN IS OVERDOING THE NRN EXTENT OF THE PRECIPITATION AND IS TOO FAR NORTH WITH THE TRACK OF THE LOW. WILL ONLY INTRODUCE RAIN FOR LOCATIONS ALONG AND SOUTH OF I-70 AT THIS TIME...WITH PARTLY/MOSTLY CLOUDY CONDITIONS IN CENT IL. PRELIMINARY NUMBERS FOR COORDINATION. SPI CE 055/066 048/071 053 23841 PIA CE 052/063 046/069 051 23831 DEC CE 055/066 047/071 052 23831 CMI CE 056/065 048/070 052 23843 MTO CE 056/066 051/071 052 23833 LWV CE 057/070 053/073 052 23822 .ILX... IL...NONE. MILLER
In the hours before
Special weather statement, May 18, 11:00 AM CDT, 5 hours before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-191200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT THU MAY 18 2000 ...DANGEROUS WEATHER SITUATION DEVELOPING THROUGH THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS... THERE IS A GOOD CHANCE FOR SEVERE THUNDERSTORMS INTO THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. PRIMARY THREAT WILL BE FAST MOVING TORNADOES...DAMAGING WINDS AND LARGE HAIL. AREAS ALONG AND NORTH OF I-70 ARE IN A MODERATE RISK OF SEVERE THUNDERSTORMS INTO THIS EVENING. AREAS SOUTH OF I-70 ARE IN A SLIGHT RISK OF SEVERE STORMS. LOW PRESSURE OVER SOUTHWEST IOWA AT MIDDAY WILL TRACK EAST AND IS EXPECTED TO BE ACROSS CENTRAL ILLINOIS THIS EVENING. A COLD FRONT ASSOCIATED WITH THIS LOW PRESSURE WILL COLLIDE INTO A VERY WARM... MOIST...AND UNSTABLE TROPICAL AIR MASS ACROSS CENTRAL AND SOUTHEAST ILLINOIS INTO THIS EVENING. THUNDERSTORMS WILL RAPIDLY FIRE UP ALONG AND AHEAD OF THE COLD FRONT. EARLY INDICATIONS SUGGEST SUPERCELLS WILL DEVELOP DURING MIDDAY...WITH THE POSSIBLE DEVELOPMENT OF A LINE OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON. THIS COULD BECOME A DANGEROUS SITUATION ACROSgS CENTRAL AND SOUTHEAST ILLINOIS. SPOTTER ACTIVATION WILL BE REQUIRED INTO THIS EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. BE ALERT TO THE RAPIDLY CHANGING WEATHER CONDITIONS. HUETTL
Local storm report, May 18, 12:43 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1243 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM TOLONO IL 1.75 INCH HAIL
05/18/00 CHAMPAIGN FROM STATE POLICE
1002 AM CHAMPAIGN IL .75 INCH HAIL
05/18/00 CHAMPAIGN FROM AIRPORT WEATHER
OBSERVER.
0945 AM 2 E IVESDALE IL 1.75 INCH HAIL
05/18/00 CHAMPAIGN FROM WCIA TV.
1028 AM GEORGETOWN IL 2.75 INCH HAIL
05/18/00 VERMILION FROM ESDA
1037 AM CHAMPAIGN IL .75 INCH HAIL
05/18/00 CHAMPAIGN FROM AIRPORT WEATHER
OBSERVER.
1040 AM ROSSVILLE IL 2.00 INCH HAIL
05/18/00 VERMILION FROM ESDA
1052 AM 2 SW IVESDALE IL 1.00 INCH HAIL
05/18/00 CHAMPAIGN ALSO 60 MPH WINDS. FROM
ESDA.
1100 AM PESOTUM IL 2.00 INCH HAIL
05/18/00 CHAMPAIGN FROM STATE POLICE.
1115 AM 3 N LONGVIEW IL 2.75 INCH HAIL
05/18/00 CHAMPAIGN FROM ESDA.
K
EHGLocal storm report, May 18, 1:02 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
102 PM CDT THU MAY 18 2000
...THIS IS A TOTAL SUMMARY OF ALL REPORTS RECEIVED SO FAR FOR
THE MORNING EVENT ON 5/18/00...
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM TOLONO IL 1.75 INCH HAIL
05/18/00 CHAMPAIGN FROM STATE POLICE
1002 AM CHAMPAIGN IL .75 INCH HAIL
05/18/00 CHAMPAIGN FROM AIRPORT WEATHER
OBSERVER.
0945 AM 2 E IVESDALE IL 1.75 INCH HAIL
05/18/00 CHAMPAIGN FROM WCIA TV.
1028 AM GEORGETOWN IL 2.75 INCH HAIL
05/18/00 VERMILION FROM ESDA
1037 AM CHAMPAIGN IL .75 INCH HAIL
05/18/00 CHAMPAIGN FROM AIRPORT WEATHER
OBSERVER.
1040 AM ROSSVILLE IL 2.00 INCH HAIL
05/18/00 VERMILION FROM ESDA
1052 AM 2 SW IVESDALE IL 1.00 INCH HAIL
05/18/00 CHAMPAIGN ALSO 60 MPH WINDS. FROM
ESDA.
1100 AM PESOTUM IL 2.00 INCH HAIL
05/18/00 CHAMPAIGN FROM STATE POLICE.
1115 AM 3 N LONGVIEW IL 2.75 INCH HAIL
05/18/00 CHAMPAIGN FROM ESDA.
1130 AM INDIANOLA IL 2.75 INCH HAIL
05/18/00 VERMILION FROM ESDA.
1138 AM CHAMPAIGN IL 1.25 INCH HAIL
05/18/00 CHAMPAIGN FROM AIRPORT WEATHER
OBSERVER.
1140 AM 3 S CHAMPAIGN IL 1.00 INCH HAIL
05/18/00 CHAMPAIGN FROM ESDA.
1146 AM 1 N PHILO IL 1.75 INCH HAIL
05/18/00 CHAMPAIGN FROM ESDA.
1135 AM GEORGETOWN IL 2.50 INCH HAIL
05/18/00 VERMILION TENNIS BALL SIZE HAIL
DESTROYED GREENHOUSE. FROM
WCIA TV.
1154 AM 3 SW ST. JOSEPH IL 2.75 INCH HAIL
05/18/00 CHAMPAIGN FROM ESDA.
1204 PM OAKWOOD IL 1.75 INCH HAIL
05/18/00 VERMILION FROM ESDA.
1215 PM HOOPESTON IL 1.75 INCH HAIL
05/18/00 VERMILION FROM ESDA.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:52 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 53 min |
| May 18, 10:02 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 43 min |
| May 18, 10:17 AM CDT | Tornado Warning | ILX | Vermilion | 28 min |
| May 18, 10:35 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Piatt | 55 min |
| May 18, 10:35 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 55 min |
| May 18, 10:45 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 60 min |
| May 18, 10:58 AM CDT | Tornado Warning | ILX | Champaign, Douglas | 47 min |
| May 18, 11:15 AM CDT | Tornado Warning | ILX | Vermilion | 45 min |
| May 18, 11:35 AM CDT | Severe Thunderstorm Warning | ILX | Champaign | 40 min |
| May 18, 11:56 AM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 49 min |
| May 18, 4:18 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 42 min |
| May 18, 4:38 PM CDT | Tornado Warning | ILX | Marshall | 37 min |
| May 18, 4:46 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 44 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 47 min |
| May 18, 5:06 PM CDT | Tornado Warning | ILX | Marshall | 24 min |
| May 18, 5:18 PM CDT | Tornado Warning | ILX | Woodford | 42 min |
| May 18, 5:28 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 47 min |
| May 18, 5:30 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 45 min |
| May 18, 5:43 PM CDT | Severe Thunderstorm Warning | ILX | Logan, McLean | 62 min |
| May 18, 5:56 PM CDT | Tornado Warning | ILX | McLean, Woodford | 49 min |
| May 18, 6:37 PM CDT | Tornado Warning | ILX | McLean | 68 min |
| May 18, 6:48 PM CDT | Tornado Warning | ILX | Logan | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.